Prilosec, Nexium and other heartburn drugs cause vitamin B12 deficiency.

Many headache sufferers take over-the-counter medications which can cause upset stomach and heartburn due to reflux. Many will then resort to taking acid lowering drugs. These drugs reduce acidity which also impairs absorption of various vitamins and minerals, including vitamin B12, D, magnesium, and other. Magnesium deficiency is known to worsen migraine and cluster headaches.

The most popular drugs for indigestion, reflux, and stomach ulcers are so called proton-pump inhibitors, or PPIs (Prilosec, Protonix, Nexium, and other), and histamine 2 receptor antagonists (Zantac, Tagamet), and they are available by prescription and over the counter. Over 150 million prescriptions were written for PPIs alone last year.

A new study, published in The Journal of the American Medical Association by Dr. D. Corley and his colleagues shows that people who are taking these medications are more likely than the average person to be vitamin B12 deficient.

The study was performed at Kaiser Permanente. It involved 25,956 adults who were found to have vitamin B12 deficiency between 1997 and 2011, and who were compared with 184,199 patients without B12 deficiency during that period.

Patients who took acid lowering drugs for more than two years were 65 percent more likely to have a vitamin B12 deficiency. Higher doses of PPIs were more strongly associated with the vitamin deficiency, as well.

Twelve percent of patients deficient in vitamin B12 had used PPIs for two years or more, compared with 7.2 percent of control patients. The risk of deficiency was less pronounced among patients using drugs like Zantac and Tagamet long term: 4.2 percent, compared with 3.2 percent of nonusers.

The new study is the largest to date to demonstrate a link between taking acid suppressants and vitamin B12 deficiency across age groups. Earlier small studies focused primarily on the elderly.

The surprise was that the association was strongest in adults younger than age 30, since in the past only elderly were suspected to be at risk.

Vitamin B12 deficiency has been very common even in people not taking PPIs. This is in part due to healthier diets, which are often low in vitamin B12 which is found in high amounts in meat and liver. Vegetarians are particularly at risk.

Vitamin B12 deficiency is a serious condition, which in severe cases can be fatal. It can present with fatigue, memory impairment, tingling, weakness, dizziness, worsening headaches, anemia, and other symptoms.

Dr. Corley and his colleagues do not recommended stopping PPIs or similar drugs in people with clear need for these drugs. However, studies have found that the drugs are often overused or used for longer than necessary. One reason for this is that stopping PPIs often causes “rebound” increase in reflux making people think that they must continue taking these drugs. The way to get off PPIs is to first switch to Zantac and antacids, such as Tums or Mylanta. After a few weeks, stop taking Zantac and continue only antacids. Avoid eating foods that worsen reflux, such as chocolate, alcohol, and other, and you may need the antacids only occasionally.

Besides vitamin B12 deficiency, prolonged use of PPIs leads to other problems, including increased risk of bone fractures, pneumonia, and a serious gastro-ointestinal infection with C. difficile.

To see whether study patients were not just low in vitmain B12 but also had symptoms of deficiency, researchers reviewed the charts of 20 randomly selected PPI-using patients to determine why they had their vitamin B12 levels tested. Twenty five percent of that small sample had also been tested for anemia and 15 percent for memory loss. This indicates that many people with this deficiency have symptoms. However, because the symptoms are vague and not specific for this deficiency, doctors often ignore them and do not order any tests.

To complicate matters, when doctors do test for vitamin B12 deficiency, the test they use is not very accurate. Many laboratories list normal levels being between 200 and 1,000. However, many patients with levels below 400, and some even with levels above 400 still have a deficiency. If a deficiency is strongly suspected, additional tests are needed – homocysteine and methylmalonic acid levels.


Art credit: JulieMauskop.com

2 comments
  1. Dr. Mauskop says: 05/11/20152:40 pm

    Yes, Eligen B12 is a good product, which eliminates the need for vitamin B12 injections. However, some people will do well with sublingual vitamin B12, especially if they use methylcobalamine instead of cyanocobalamine. If these are ineffective, you may still want to consider giving yourself a monthly or if needed, a weekly injection of vitamin B12 because of the cost. With the manufacturer’s coupon, it will cost you $45 for a month supply. An injection will cost you $5, for the medicine and the syringe. Of course, injections are much more unpleasant than taking a pill, but diabetics learn how to give themselves injections daily or several times a day without great difficulty. Another alternative for injections is vitamin B12 nasal spray, Nascobal. It is a prescription product that is taken weekly. It is less unpleasant than a shot, but can be a little messy and sticky. The cost for 4 spray (a month supply) is $25 with the manufacturer’s coupon. You do need a prescription for Eligen B12 as well.

  2. Charlotte says: 05/11/201511:24 am

    For those struggling with B12 deficiency, I recently heard about a new oral prescription alternative to the injections called Eligen B12. I recently read that it works even if you don’t have intrinsic factor (so even if you don’t have normal gut absorption). Apparently it came out a month or two ago. Has anyone heard of it or tried it?

Submit comment